Insulin Overdose: What Are The Consequences?
Insulin is a hormone that plays a crucial role in the control of diabetes. It promotes the absorption and storage of sugar or glucose. Inappropriate administration can lead to an insulin overdose.
The hormone is produced by a group of specialized cells in the pancreas. It can be synthesized in laboratories and used as an injectable medication in the management of diabetes. According to studies, this disease affects more than 285 million people worldwide.
The use of this hormone improves the quality of life and increases survival in a large number of people. However, insulin overdose can be life-threatening and have multiple consequences.
Know the safe doses of insulin
In most cases, the dose of insulin administration varies depending on the weight and age of the individual. The usual loads in insulin maintenance therapy for diabetes range from 0.5 to 1.5 IU per kilogram of weight per day.
Research suggests that the pattern of insulin use can be according to a physiological or non-physiological regimen, the former being the most commonly used, since it seeks to reproduce the proper secretion of the hormone. For this purpose, a bolus insulin dose and a basal dose are used.
This is the insulin dose used to compensate for blood sugar levels throughout the day. The aim is to maintain an adequate supply of sugar to the different organs without reaching hyperglycemia.
Intermediate or long-acting insulin is usually used to cover the basal load. The amount will be determined by a specialist physician.
Bolus insulin is insulin that’s administered in relation to food intake. In this way, the body will have the capacity to deal with the sugar that is entering the bloodstream, avoiding the complications of hyperglycemia.
Diabetics should maintain strict control of their blood glucose levels prior to eating meals. In addition, the type of meal, the number of carbohydrates ingested and the physical activity to be performed after the meal should be considered.
This requires prior training of the diabetic by health professionals.
We think you may be interested in reading this, too: Nutrition and Management of Type 2 Diabetes: Recommendations and More
Forms of insulin administration
Currently, there are several types of insulin available on the market. Practitioners should consider factors such as release rate and insulin concentration when calculating doses.
Bolus insulin can reach the blood in a period ranging from 15 minutes to 1 hour. The basal dose is slow-releasing and usually remains in the body for 24 hours or more.
There are types of insulin with concentrations of 100 IU per milliliter and other forms that reach 500 IU per milliliter. Therefore, a margin of error is present.
Regarding the routes of use, studies highlight the following administration systems:
- Insulin vials: This was the first form available in the market. It includes a vial and a graduated syringe for administration. The most common types are regular, NPH, and lispro insulin.
- Insulin pens: This is a loaded and adjustable system with insulin cartridges for rapid administration. The cartridges usually contain 300 IU of insulin.
- Insulin jets: This a device that’s similar to a pen and allows subcutaneous administration without the need for needles.
- Continuous infusion pumps: This is a small device that pumps insulin from a reservoir at a set rate. The administration is subcutaneous, usually in the buttocks or abdomen.
How does an insulin overdose occur?
For most diabetics, the use of insulin is a daily practice that does not require great skill. However, it should not be underestimated, as too much or too little insulin therapy can compromise a person’s life. Some of the causes of insulin overdose are as follows:
- An excessive dose
- Use of an inappropriate type of insulin
- Multiple loads without medical prescription
- Not consuming food after the application
- Administration in the legs or arms before exercise, as this accelerates absorption
In these cases, excess insulin occurs in the body, also called hyperinsulinemia. This accelerates the body’s metabolism of sugar. Consequently, blood glucose levels are reduced, and the body enters a state of hypoglycemia, leaving vital organs without their energy supply.
Common symptoms of hyperinsulinemia
Insulin overdose often manifests itself as an acute form of hypoglycemia. Symptoms are usually rapid in onset and, in mild cases, include the following:
- Anxiety and depression
- Tremors and weakness
- sweating and chills
- Numbness in the lips
- dizziness and nausea
- Double or blurred vision
On the other hand, there are cases of overdose called insulin shocks, with very severe hypoglycemia that compromises the patient’s life. They represent a medical emergency and include the following manifestations:
- Loss of consciousness
- Shortness of breath
- Loss of coordination
- Problems concentrating
Like this article? You may also like to read: A Vegetarian Diet for Patients with Diabetes: Tips for Planning One
The consequences of inadequate insulin administration
The main consequence of insulin overdose is hypoglycemia. This is associated with a wide range of complications, the most common being diabetic coma and seizures.
This is a severe complication of diabetic patients that’s characterized by a sudden loss of consciousness. Diabetic coma can occur in patients with both low and high blood sugar levels. In the case of hypoglycemia, compromised cerebral energy supply is the cause of the phenomenon.
Like diabetic coma, seizures are the result of glucose deficiency in the central nervous system. Research suggests that this neurogenic symptom appears when blood glucose levels are below 50 milligrams per deciliter (mg/dl). In addition, it may be accompanied by behavioral disorders and headaches.
What to do in the event of an insulin overdose
In the event of an insulin overdose, certain recommendations can be applied to prevent the progression of the condition. These measures depend on the severity of the symptoms and improve the patient’s prognosis.
Mild insulin overdose
First of all, the affected person should avoid becoming alarmed and remain calm. Anxiety and panic can exacerbate the clinical picture.
Similarly, it’s crucial to monitor your blood sugar levels. If your blood glucose is below 70 mg/dl, hypoglycemia can be confirmed.
In this case, it’s advisable to eat a portion of sweet food or drink with a high glucose load. Such is the case of a piece of fruit, a candy, a soda, or a sugar cube.
In addition, it’s important to determine what the direct cause of the overdose is. If the person skipped a meal, then he/she should eat as soon as possible.
Don’t forget to measure your blood sugar levels 15 to 20 minutes after applying the above measures. If your blood sugar remains low or symptoms persist, it’s essential to seek professional medical attention.
Severe insulin overdose
Cases of severe insulin overdose require specialized treatment in a hospital.
Under no circumstances should you try to put anything into the mouth of an unconscious person, as there’s a risk of suffocation. The primary measure is to go to the nearest medical center.
Medical treatment is based on the administration of intravenous dextrose solution. In addition, electrolyte replacement is also necessary for most people. Once the hypoglycemia event is over, the patient will be kept under medical observation until he/she is completely stabilized.
Tips to prevent an insulin overdose
Education on diabetes management is the most valuable measure to avoid errors in insulin administration. Some tips that can help prevent an overdose include the following:
- Read the insulin package carefully before using it, especially if you’re using a new or unfamiliar product.
- Label and identify the types of insulin you should take during the day.
- Do not skip meals or forget to eat after a dose of insulin.
- Keep a record of the doses administered each day.
- Don’t forget to always check your insulin load.
- Consult a professional if you’re not sure how to use the medication.
Adhering to your treatment is key when it comes to insulin
Insulin is a hormone with great benefits for diabetic patients. However, like any other medication, it can have adverse effects if it is not used properly.
People who use insulin should adhere closely to their doctor’s instructions. Insulin overdose is a state induced by a lack of knowledge and is potentially fatal, so it shouldn’t be taken lightly.It might interest you...